Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Albany, NY

July 10, 2001Albany County, Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 10, 2001, 2:27 PM EDT for Albany County, Rensselaer County, New York. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 2:27 PM EDT (18:27 UTC)
Expired
Jul 10, 2001, 3:30 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Albany County, NY, Rensselaer County, NY

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:57 PM EDTThunderstorm WindEast Greenbush, NY
Jul 10, 2:57 PM EDTHail 0.88East Greenbush, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 101827
SVRALY

NYC001-083-101930-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ALBANY COUNTY IN EASTERN NEW YORK
  SOUTHERN RENSSELAER COUNTY IN EASTERN NEW YORK

* UNTIL 330 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR VOORHEESVILLE...OR ABOUT 4 MILES WEST OF
  DELMAR...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELMAR AND ALBANY AT 230 PM EDT
  RENSSELAER AND MENANDS AT 235 PM EDT
  EAST GREENBUSH AND CASTLETON-ON-HUDSON AT 240 PM EDT
  WEST SAND LAKE AT 245 PM EDT
  AVERILL PARK AND NASSAU AT 250 PM EDT
  BRAINARD AT 300 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4275 7396 4257 7400 4248 7351 4267 7328

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:00 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 11:00 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT TUE JUL 10 2001

UPDATED ZONES AVAILABLE SHORTLY.

.DISC...ALL FAIRLY QUIET ALONG THE WESTERN FRONT FOR NOW. COLD
FRONT...JUST ABOUT TO MAKE THE CROSSING FROM CAN INTO WRN NY...IS
MOVING ABOUT 30 MPH...A TAD FASTER THAN PREVIOUSLY FORECASTED.
PREFRONTAL TROUGH...IS OUT WELL AHEAD THE MAIN...ALREADY TO OUR
EAST. NOT EVEN MUCH IN THE CU FORMING YET...BUT ONCE THE CAP IS
BROKEN...STORMS SHOULD BLOSSOM SOMEWHAT...POSSIBLY EVEN FORMING A
LINE OR TWO. RECALCULATED MAGLENTA EQUATION STILL INDICATES A MINOR
SVR EVENT (WITH A VALUE AROUND 3.2). HOWEVER CAPES OFF THE MODEL
SOUNDINGS FORECAST TO RISE TO AS HIGH AS 1500 J/KG. SPEED
DIFFERENTIAL SHEAR EVIDENT AND ALY RAOB ALREADY SHOWS 50 KT FLAG TO
ABT THE H5 LVL...WHILE KBUF RAOB HAS 50 KT TO NEARLY H6. THEIR RAOB
INDICATES VERY STRONG WINDS ALOFT...CLOSE TO 80 KTS AT H2.5.
ACCORDING TO THE 12Z MESO-ETA JET MAX AT THE SAME LEVEL OVER MI IS
FORECAST TO MOVE SOUTH.

WE PLAN TO STAY THE COURSE REGARDING THE OVERALL FORECAST THIS
AFTERNOON AND WILL UPDATE THE SEVERE WEATHER OUTLOOK.

WILL ISSUE AN UPDATE FOR THE FOLLOWING REASONS...

1) TO REMOVE ANY MENTION OF EARLY FOG.

2) TO TWEAK TEMPS UPWARD IN A FEW SPOTS.

3) TO REGROUP ZONES (DID NOT LIKE THE ORIGINAL CONFIGURATION).

4) TO REDEFINE THUNDERSTORM DESRCIPTION...BUT KEEP POPS PRETTY MUCH
THE SAME AS BEFORE.

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Special weather statement, Jul 10, 9:10 AM EDT, 5 hours 17 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
112000-

SEVERE WEATHER OUTLOOK.
NATIONAL WEATHER SERVICE ALBANY NY
910 AM EDT TUE JUL 10 2001

...THUNDERSTORMS WITH HAIL ARE POSSIBLE THIS AFTERNOON IN EASTERN
NEW YORK AND NEARBY NEW ENGLAND...

A DISTURBANCE PRODUCED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
EASTERN NEW YORK AND ADJACENT NEW ENGLAND THIS MORNING. ANOTHER
DISTURBANCE...MAY PRODUCE MORE THUNDERSTORMS THIS AFTERNOON. THE AIR
ALOFT WILL BECOME ESPECIALLY COOL...WHICH WILL INCREASE THE THREAT
OF HAIL WITH THESE STORMS.

WHILE MOST HAIL WITH ANY STORMS THIS AFTERNOON WILL BE
SMALL...RANGING FROM PEA-SIZE OR LESS...THERE IS THE OUTSIDE
POSSIBILITY THAT SOME OF THE HAIL MAY BE A LITTLE LARGER. IN
ADDITION...THE THUNDERSTORMS MAY CONTAIN CLOUD TO GROUND LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA THIS AFTERNOON...SEEK
SHELTER AS QUICKLY AS POSSIBLE.

HWJIV
Special weather statement, Jul 10, 11:40 AM EDT, 2 hours 47 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
102000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1140 AM EDT TUE JUL 10 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN EASTERN NEW
YORK AND NEARBY NEW ENGLAND...

A COLD FRONT WORKING ACROSS WESTERN NEW YORK WILL LIKELY SPAWN
THUNDERSTORMS THIS AFTERNOON ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND. A FEW OF THE STORMS MAY BECOME STRONG TO LOCALLY SEVERE.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HAIL AS WELL AS
STRONG GUSTY WINDS. THERE IS ALSO THE THREAT OF DANGEROUS CLOUD TO
GROUND LIGHTNING.

ANY STORMS THAT DO DEVELOP...WILL MOVE FROM NORTHWEST TO SOUTHEAST
AROUND 30 MPH.

A THUNDERSTORM IS DEFINED AS SEVERE WHEN IT CONTAINS WIND GUSTS THAT
REACH OR EXCEED 58 MILES AN HOUR...OR IF IT HAS HAIL THREE QUARTERS
OF AN INCH...OR MORE...IN DIAMETER.

IF YOU SEE THREATENIvNG WEATHER...SEEK SHELTER AT ONCE.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER UPDATES....INCLUDING POSSIBLE WATCHES OR
WARNINGS.

HWJIV

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:54 PM EDTSevere Thunderstorm WarningALYWashington66 min
Jul 10, 3:06 PM EDTSevere Thunderstorm WarningALYColumbia54 min
Jul 10, 3:54 PM EDTSevere Thunderstorm WarningALYUlster51 min
Jul 10, 3:58 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer62 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.